Illinois, 2010

Hail and Damaging Wind in Illinois, June 21, 2010

June 21, 2010 · NWS ILX · 3 events in 3 counties and zones

A stationary frontal boundary extedning from Iowa into north-central Illinois provided the focus for thunderstorm development during the early morning hours of June 21st. A few of the stronger cells produced damaging wind gusts of 50 to 60 mph, as well as penny-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary extedning from Iowa into north-central Illinois provided the focus for thunderstorm development during the early morning hours of June 21st. A few of the stronger cells produced damaging wind gusts of 50 to 60 mph, as well as penny-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 20, 10:57 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 20, 10:57 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1157 PM CDT SUN JUN 20 2010

.DISCUSSION...
ISSUED 900 PM CDT SUN JUN 20 2010

CURRENT FORECAST LOOKS ON TRACK EXCEPT FOR CLOUD COVER WHICH IS
MOSTLY CLEAR AT THE MOMENT. MCS OVER KS/NEB WILL PROBABLY TAKE A
WHILE TO GET HERE SO MIGHT MAKE SOME ADJUSTMENTS TO POPS AND DELAY
THINGS ABOUT 3HRS. TEMPS AND WINDS LOOK FINE. SO...BASED ON CLOUD
COVER AND POPS...WILL BE UPDATING FORECAST THIS EVENING. UPDATE
SHOULD BE OUT IN LITTLE WHILE.

AUTEN
&&

.AVIATION...
ISSUED 1157 PM CDT SUN JUN 20 2010

MCS ONGOING IN KS/NEB AND MOVING INTO MO/IA WILL CONTINUE EAST BUT
IS SHOWING SIGNS OF DISSIPATING. BELIEVE THIS WILL CONTINUE
OVERNIGHT AND THAT PCPN WILL NOT REACH TAF SITES...HOWEVER DO
THINK CBS ARE POSSIBLE SO HAVE THAT IN TAFS WITH NO VCTS
MENTIONED. BELIEVE REMAINDER OF FORECAST PERIOD WILL BE LIKE TODAY
AND BE DRY THROUGH THE PERIOD. AFTER AC AT 12KFT IN THE
MORNING...BELIEVE SOME SCT CU AT 6KFT WILL DEVELOP IN THE
AFTERNOON AT ALL SITES. THEN EXPECTING THAT TO DISSIPATE IN THE
EVENING LEAVING CIRRUS BEHIND. WINDS WILL BE LIGHT AND THEN BECOME
SOUTHERLY TOMORROW THROUGH THE DAY.

AUTEN
&&

.PREV DISCUSSION...
ISSUED 247 PM CDT SUN JUN 20 2010

LATEST SURFACE ANALYSIS DEPICTS A COMPLEX...LARGELY CONVECTIVELY
INDUCED...WEATHER PATTERN ACROSS THE MIDWEST. A FEW WEAK FRONTAL OR
OUTFLOW BOUNDARIES LIE NEARLY WEST TO EAST ACROSS ILLINOIS. A BUBBLE
HIGH FROM MAIN MCS LAST NIGHT IS STILL EVIDENT ALONG THE IA/MO
BORDER. THE OVERALL WEATHER PATTERN WILL NOT CHANGE MUCH OVER THE
REGION INTO MIDWEEK...WITH PRIMARY FORECAST CONCERNS CONTINUING TO
REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES AND HOW HOT IT WILL GET.

12Z MODELS IN PRETTY GOOD AGREEMENT WITH THE LARGE SCALE FLOW
PATTERN TO IMPACT THE FORECAST AREA THROUGH MIDWEEK. NAMELY...
TROFFING OVER THE WESTERN U.S. WITH FLAT RIDGING IN THE EAST. SHORT
WAVES OR CONVECTIVELY INDUCED VORTICITY MAXES RIDING THROUGH THE
FLAT RIDGE WILL HELP PRODUCE PERIODS OF SHOWERS/STORMS. HOWEVER...
NOT SURPRISINGLY...THE MODELS DO NOT REALLY AGREE ON WHEN/WHERE
THESE SMALL SCALE IMPULSES WILL OCCUR. MOST OF THE MODELS ARE
SHOWING OCCASIONAL SIGNS OF CONVECTIVE FEEDBACK...SO USING ANY
EXPLICIT MODEL SOLUTION WOULD BE A DUBIOUS FORECAST. WITH THIS IN
MIND...HAVE TENDED TO FOLLOW A BLENDED/ENSEMBLE SOLUTION BUT ALSO
INCLUDED EXTRAPOLATION/CONCEPTUAL MODELS IN THE VERY NEAR TERM.

SHORT TERM...TONIGHT THROUGH WEDNESDAY...AS STATED ABOVE...THE
UPPER/SURFACE PATTERN WILL CHANGE LITTLE THROUGH THE PERIOD.
LITTLE/NO CONVECTION HAS OCCURRED ACROSS THE FORECAST AREA TODAY DUE
TO A WEAKLY CAPPED THERMAL PROFILE AS WELL AS WEAK SUBSIDENCE IN THE
WAKE OF AN MCV FROM LAST NIGHT/S MCS THAT IS CURRENTLY TRACKING
ACROSS NORTHERN INDIANA. WE STILL HAVE A FEW HOURS TO POP A FEW
SHOWERS/STORMS THIS EVENING FROM A COMBINATION OF DIURNAL
HEATING/RESIDUAL OUTFLOW BOUNDARIES AS THE MCV CONTINUES TO PULL
AWAY. HOWEVER...IT APPEARS MORE LIKELY THAT WE WILL HAVE TO WAIT FOR
MCS DEVELOPMENT TONIGHT...LIKELY IN THE VICINITY OF EASTERN
NEBRASKA...THAT WILL EVENTUALLY TRACK INTO THE FORECAST LATE TONIGHT
OR MONDAY MORNING.

DEPENDING ON HOW TONIGHT/S MCS SCENARIO PLAYS OUT...DIURNAL
CONVECTION DEVELOPMENT IS POSSIBLE AGAIN MONDAY AFTERNOON/EVENING.
HOWEVER...THE GREATER LIKELIHOOD IS THAT WE WILL AGAIN HAVE TO WAIT
FOR AN UPSTREAM MCS TO PROPAGATE INTO THE AREA LATE MONDAY
NIGHT/EARLY TUESDAY. THE SAME GENERAL SCENARIO PLAYS OUT FOR TUESDAY
NIGHT INTO WEDNESDAY...THOUGH THE PRECIPITATION WILL LIKELY BE MORE
CLOSELY BE TIED TO A FRONTAL BOUNDARY THAT WILL BE DRIVEN INTO THE
REGION ON WEDNESDAY FROM A FAIRLY STRONG WAVE THAT WILL BEGIN TO
TOP THE FLAT MEAN EASTERN U.S. RIDGE.

THE CONTINUED WARM/HUMID AIR MASS THE NEXT FEW DAYS...WITH HIGH
TEMPERATURES MAINLY IN THE 90S AND DEW POINTS MAINLY IN THE
70S...SUGGESTS AFTERNOON HEAT INDICES COULD BE AROUND 100 DEGREES
IF NOT A BIT HIGHER. THIS WOULD BE SUPPORTIVE OF A HEAT ADVISORY
IN AT LEAST A PORTION OF THE FORECAST AREA. HOWEVER...DUE TO THE
UNCERTAINTY WITH WHERE STORMS WILL FORM AND THEIR OUTFLOW
BOUNDARIES TRACK...DO NOT PLAN ON ISSUING ADDITIONAL HEAT
ADVISORIES AT THIS TIME. HOWEVER...ONGOING ADVISORY IN SOUTHEAST
ILLINOIS WILL BE ALLOWED TO RUN UNTIL ITS EXPIRATION THIS EVENING.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODEL/ENSEMBLE
AGREEMENT INITIALLY STARTS OUT PRETTY GOOD...BUT SPREAD INCREASES
SIGNIFICANTLY BY THE WEEKEND. A STRONG WAVE WILL BE MOVING ACROSS
THE TOP OF THE PERSISTENT/FLAT MEAN EASTERN U.S. RIDGE TO START
THE PERIOD...WHICH SHOULD ACT TO PUSH THE MAIN FRONTAL
BOUNDARY/BAROCLINIC ZONE SOUTH OF THE FORECAST AREA. THIS WILL ALLOW
US TO STRING TOGETHER A FEW PERIODS OF DRY WEATHER FOR THE FIRST
TIME IN A WHILE...ALONG WITH SLIGHTLY LESS OPPRESSIVE HEAT. FOR THE
WEEKEND MOST MODEL ENSEMBLE MEANS SUGGEST THE FLAT EASTERN U.S. WILL
REDEVELOP WHICH WOULD PROBABLY PUSH THE LOW LEVEL FRONTAL/BAROCLINIC
ZONE BACK INTO THE REGION. HOWEVER...THE SPREAD OF ENSEMBLE MEMBERS
TRENDS PRETTY LARGE FOR THE WEEKEND...WITH SOME SUGGESTING STRONG
RIDGING AND OTHERS SUGGESTING THE PASSAGE OF A STRONG WAVE.
AVERAGING OUT THESE SOLUTIONS GIVES YOU THE FLAT RIDGE OF THE
ENSEMBLE MEAN...BUT CONFIDENCE IN ANY ONE SOLUTION IS LOW AT THIS
TIME. ALLOWED TEMPERATURES/HUMIDITY TO CLIMB AGAIN WITH RIDGING
SLIGHTLY FAVORED...BUT LEFT PRECIPITATION MENTION OUT FOR THE MOST
PART WHILE AWAITING A BETTER MODEL CONSENSUS.

BAK

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 20, 2:25 PM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT SUN JUN 20 2010

ILZ027>031-036>038-041-211100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
325 PM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE OUT OF IOWA...AND INTO
CENTRAL ILLINOIS AFTER MIDNIGHT. THERE IS A RISK OF SEVERE
WEATHER WITH THESE STORMS...WITH DAMAGING STRAIGHT LINE WINDS THE
PRIMARY THREAT...ALONG WITH HEAVY RAINFALL.

FLOODING IS EXPECTED TO CONTINUE ON THE ILLINOIS RIVER FROM PEORIA
SOUTHWEST THROUGH BEARDSTOWN THROUGH MOST OF THIS WEEK...AND MAY
ALSO DEVELOP UPSTREAM TOWARD HENRY. MINOR FLOODING WILL CONTINUE
ON THE SPOON RIVER AS WELL...FOR A COUPLE MORE DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY TO BE ONGOING MONDAY MORNING. DEPENDING
ON HOW THE OVERNIGHT SYSTEM EVOLVES...SOME STORMS MAY REDEVELOP
DURING THE AFTERNOON. HOWEVER...ANOTHER SIMILAR THUNDERSTORM
COMPLEX IS EXPECTED OVER THE AREA MONDAY NIGHT. THIS TREND WILL
CONTINUE THROUGH TUESDAY NIGHT...BEFORE FINALLY DIMINISHING
WEDNESDAY. SEVERE WEATHER WILL CONTINUE TO BE A THREAT DURING MUCH
OF THIS PERIOD...WITH WIND DAMAGE AND HEAVY RAIN THE PRIMARY
CONCERNS.

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 95 TO 100 DEGREES...
EACH AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY AFTER
MIDNIGHT.

ILZ040-042-047>052-211100-
CASS-CHRISTIAN-LOGAN-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
325 PM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE OUT OF IOWA...AND INTO
CENTRAL ILLINOIS AFTER MIDNIGHT. THERE IS A RISK OF SEVERE
WEATHER WITH THESE STORMS...WITH DAMAGING STRAIGHT LINE WINDS THE
PRIMARY THREAT...ALONG WITH HEAVY RAINFALL.

MINOR FLOODING IS EXPECTED ALONG THE WESTERN END OF THE SANGAMON
RIVER...WHICH WILL PERSIST FOR A FEW DAYS. FLOODING ON THE
ILLINOIS RIVER WILL CONTINUE THROUGH THE WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS MAY LINGER INTO MONDAY MORNING. DEPENDING
ON HOW THE OVERNIGHT SYSTEM EVOLVES...SOME STORMS MAY REDEVELOP
DURING THE AFTERNOON. HOWEVER...ANOTHER SIMILAR THUNDERSTORM
COMPLEX IS EXPECTED OVER THE AREA MONDAY NIGHT. THIS TREND WILL
CONTINUE THROUGH TUESDAY NIGHT...BEFORE FINALLY DIMINISHING
WEDNESDAY. SEVERE WEATHER WILL CONTINUE TO BE A THREAT DURING MUCH
OF THIS PERIOD...WITH WIND DAMAGE AND HEAVY RAIN THE PRIMARY
CONCERNS.

HEAT INDEX VALUES ARE EXPECTED TO BE CLOSE TO 100 DEGREES...EACH
AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY AFTER
MIDNIGHT.

ILZ043>046-053>057-061-211100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-SHELBY-
VERMILION-
325 PM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT...AS A
THUNDERSTORM COMPLEX MOVES INTO CENTRAL ILLINOIS. A FEW OF THESE
MAY BE SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE FROM
DAMAGING STRAIGHT LINE WINDS...ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS MAY LINGER INTO MONDAY MORNING. DEPENDING
ON HOW THE OVERNIGHT SYSTEM EVOLVES...SOME STORMS MAY REDEVELOP
DURING THE AFTERNOON. HOWEVER...ANOTHER SIMILAR THUNDERSTORM
COMPLEX IS EXPECTED OVER THE AREA MONDAY NIGHT. THIS TREND WILL
CONTINUE THROUGH TUESDAY NIGHT...BEFORE FINALLY DIMINISHING
WEDNESDAY. SEVERE WEATHER WILL CONTINUE TO BE A THREAT DURING MUCH
OF THIS PERIOD...WITH WIND DAMAGE AND HEAVY RAIN THE PRIMARY
CONCERNS.

HEAT INDEX VALUES ARE EXPECTED TO BE CLOSE TO 100 DEGREES...EACH
AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT.

ILZ062-063-066>068-211100-
CLARK-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
325 PM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...BETWEEN I-70 AND HIGHWAY 50.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW OF THESE MAY
BE SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE FROM
DAMAGING STRAIGHT LINE WINDS.

EXTENSIVE FLOODING IS EXPECTED TO CONTINUE ALONG MUCH OF THE
WABASH RIVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A DAILY THREAT FOR THUNDERSTORMS THROUGH MUCH OF
WEDNESDAY. AT THIS TIME...IT APPEARS TUESDAY AFTERNOON AND NIGHT
HAVE THE BEST CHANCE OF STORMS AND SEVERE WEATHER IN SOUTHEAST
ILLINOIS.

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105
DEGREES THROUGH AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.

ILZ071>073-211100-
CLAY-LAWRENCE-RICHLAND-
325 PM CDT SUN JUN 20 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...ALONG AND SOUTH OF HIGHWAY 50.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW OF THESE MAY
BE SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE FROM
DAMAGING STRAIGHT LINE WINDS.

EXTENSIVE FLOODING IS EXPECTED TO CONTINUE ALONG MUCH OF THE
WABASH RIVER THE NEXT SEVERAL DAYS. MINOR FLOODING ALONG PORTIONS
OF THE LITTLE WABASH AND EMBARRAS RIVERS WILL CONTINUE THE NEXT
FEW DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A DAILY THREAT FOR THUNDERSTORMS THROUGH MUCH OF
WEDNESDAY. AT THIS TIME...IT APPEARS TUESDAY AFTERNOON AND NIGHT
HAVE THE BEST CHANCE OF STORMS AND SEVERE WEATHER IN SOUTHEAST
ILLINOIS.

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105
DEGREES THROUGH AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.

GEELHART

The radar

The Lincoln radar (KILX), 49 km away, was scanning. The volume nearest the first event began at 07:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menard

When
June 21, 1:20 AM CST to 1:21 AM CST
Where
Menard County, 3 mi SSW of Petersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
39.980, -89.872

A large tree limb and power line were blown down.

Hail, Macon

When
June 21, 2:56 AM CST to 2:57 AM CST
Where
Macon County, Mt Zion
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.770, -88.880

Hail, Sangamon

When
June 21, 3:30 AM CST to 3:31 AM CST
Where
Sangamon County, Springfield
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.800, -89.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240466, 240463, 240464.